Menus of Linear Income Tax Schedules
Relative to traditional piecewise linear income taxation schemes, it is possible to increase government revenues by offering to consumers a menu of linear income tax schedules. In the resulting Pareto-superior equilibrium, consumers sort themselves out according to their (unobservable) productivity level, with high productivity agents choosing the tax schedules with low marginal tax rate and high intercept. This scheme extracts from the economy an unexploited source of revenue which, in contrast with standard supply-side proposals, does not depend on the economy being on the downward-sloping side of the Laffer curve.
|Date of creation:||Jan 1992|
|Date of revision:|
|Contact details of provider:|| Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.|
Web page: http://www.nber.org
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Eytan Sheshinski, 1972. "The Optimal Linear Income-tax," Review of Economic Studies, Oxford University Press, vol. 39(3), pages 297-302.
- Slemrod, Joel & Yitzhaki, Shlomo & Mayshar, Joram & Lundholm, Michael, 1994.
"The optimal two-bracket linear income tax,"
Journal of Public Economics,
Elsevier, vol. 53(2), pages 269-290, February.
- Sheshinski, Eytan, 1989. "Note on the shape of the optimum income tax schedule," Journal of Public Economics, Elsevier, vol. 40(2), pages 201-215, November.
- J. A. Mirrlees, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Oxford University Press, vol. 38(2), pages 175-208.
- Jean Tirole & Jean-Jaques Laffont, 1985.
"Using Cost Observation to Regulate Firms,"
368, Massachusetts Institute of Technology (MIT), Department of Economics.
- Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
- McDonald, James B & Ransom, Michael R, 1979. "Functional Forms, Estimation Techniques and the Distribution of Income," Econometrica, Econometric Society, vol. 47(6), pages 1513-25, November.
When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:3968. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.